Hail, Las Animas
- When
- June 2, 3:20 PM MST to 3:25 PM MST
- Where
- Las Animas County, 1 mi N of Branson
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.033, -103.900
4 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 2, 1:30 PM MST, 1 hour 50 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 230 PM MDT MON JUN 2 2003 SHORT TERM DISCUSSION...(TONIGHT AND TUESDAY). MAIN FCST CHALLENGE IN SHORT TERM WILL BE COVERAGE OF THUNDERSTORMS/CHANCE FOR SVR THIS EVENING...AND AGAIN TOMORROW AFTERNOON. CURRENTLY...WV LOOPS SHOW NEXT SHORTWAVE MOVING ACROSS NRN US ROCKIES...WITH TAIL END OF FEATURE TO ENTERING FCST AREA AROUND 00Z- 01Z. DIFFICULT TO DISCERN ANY BOUNDARIES IN VIS AND HI RES RADAR PICS...HOWEVER LATEST SATELLITE TRENDS SHOWING CBS DEVELOPING OVER THE SANGRE DE CRISTO MOUNTAINS AND THE RATON RIDGE. DEW POINTS ACROSS SE PLAINS ARE STILL IN THE LOWER TO MID 50S WITH EASTERLY UPSLOPE FLOW. LAPSE RATES ALOFT ARE ALSO STEEPENING ASSOCIATED WITH INCOMING SHORTWAVE. THUS...SB CAPES OF AROUND 1000-1500 J/KG COMBINED WITH LIS OF -2 TO -5...AND BULK SHEARS OF 40-50 KTS...STILL POINTS TO SVR THREAT...ESPECIALLY ALONG THE INTERSTATE 25 CORRIDOR. SHEARS ARE SUFFICIENT FOR ONE OR TWO SUPERCELLS...HOWEVER...MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS AS T/TD SPREADS MAY BE TOO HIGH FOR ISOLATED TORNADOES. OVERNIGHT...CONVECTION MAY CONGEAL INTO AN MCS ACROSS EASTERN COLORADO ALONG NOSE OF LOW LVL JET. HAVE BUMPED UP POPS ACROSS THE FAR EAST PLAINS OVERNIGHT. FOR WESTERN AREAS...MOISTURE IS MAINLY MID AND HIGH BASED...THUS ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS SHOULD DIE OFF DIURNALLY. LIGHTNING AND WIND GUSTS TO 40 MPH WOULD BE THE PRIMARY THREATS ASSOCIATED WITH THUNDERSTORMS FOR THIS REGION. FOR TUESDAY...ANOTHER WEAK SHORTWAVE IS PROGGED BY BOTH ETA/AVN TO MOVE ACROSS NRN CO IN THE LATE AFTN/EARLY EVENING. AT THE SFC... COLD FRONT MOVES INTO SOUTHEAST PLAINS...WHICH TRIES TO USHER IN SOME DRIER LOW LVL AIR. HOWEVER AS FLOW TURNS EASTERLY MID TO LATE AFTN...50 DEW POINTS ADVECT WESTWARD UP THE ARKANSAS RIVER VALLEY. CONVECTIVE TEMPS IN UPPER 70S TO LOWER 80S...CAPES OF AROUND 1000-1500 J/KG...LIS OF -2 TO -5...AND 0-6KM SHEARS OF 50- 70KTS...AGAIN POINT TO POTENTIAL FOR SVR...WITH AXIS OF GREATEST THREAT A BIT FURTHER EAST THAN TODAY. AGAIN...APPEARS MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. FOR WESTERN AREAS... MOISTURE IS PRETTY PRETTY MEAGER AND CONFINED TO MID AND HIGH LVLS. CANT RULE OUT AN ISOLATED AFTN TSTORM. HAVE BUMPED POPS DOWN OUT WEST A BIT AS IT APPEARS DRIER THAN TODAY. OUT WEST...HAINES INDICES INCREASE TO AROUND 6...AND WINDS INCREASE TO AROUND 15-20 KTS...SO COULD BE A MARGINAL FIRE WEATHER CONCERN. THOUGH...FOR NOW THINK THAT WINDS SHOULD REMAIN BELOW RED FLAG CONDITIONS...AND ANY DRY THUNDERSTORMS SHOULD BE VERY ISOLATED AT BEST. -KT LONG TERM DISCUSSION...(WEDNESDAY THROUGH MONDAY) ANOTHER MORE POTENT SHORTWAVE APPROACHES WESTERN COLORADO IN NW FLOW FOR WEDNESDAY/WED NIGHT. AGAIN LOW LEVEL FLOW ACROSS SE PLAINS REMAINS EASTERLY AS PRESSURES DROP ALONG THE INTERSTATE 25 CORRIDOR IN RESPONSE TO INCOMING SHORTWAVE. LOW LVL DEW POINTS REMAIN IN THE 50S ACROSS THE BORDER COUNTIES. 12Z MESO-ETA BRINGS COLD FRONT AROUND THE PALMER DVD REGION IN THE LATE AFTN. AGAIN...AXIS OF HIGH CAPES EXTENDS ACROSS THE SOUTHEAST PLAINS WITH 0-6 KM SHEARS BETWEEN 40-50 KTS. SO INGREDIENTS FOR SVR THUNDERSTORMS WILL STILL BE THERE ACROSS THE SOUTHEAST PLAINS. OVERNIGHT...ETA BRINGS COLD FRONT INTO SE PLAINS. HAVE EXTENDED POPS THROUGH THE 06Z-12Z TIME FRAME...AS SHOWERS MAY CONTINUE ALONG/BEHIND FRONT. OUT WEST... AGAIN HAINES INDICES OF 6...BREEZY NORTHWEST WINDS IN THE AFTERNOON...COMBINED WITH LOW DEW POINTS WILL INCREASE FIRE WEATHER THREAT. SUSTAINED WINDS OF 20 KTS MAY BE DOABLE FOR THE WESTERN 1/3 OF FORECAST AREA...SO WILL HAVE TO MONITOR THIS AREA FOR FIRE WEATHER WATCH POTENTIAL. AGAIN...MEAGER MOISTURE SHOULD CONTRIBUTE TO ONLY ISOLATED THUNDERSTORM POTENTIAL. THURSDAY AND FRIDAY...AVN/ETA DIFFER WITH POSITION OF UPPER LOW ACROSS THE NRN HIGH PLAINS THROUGH 84 HOURS...WITH ETA A BIT FURTHER EASTWARD WITH POSITION THAN AVN. BUT ALL SHOW EMBEDDED SHORTWAVES IN NORTHWEST FLOW RIDING OVER LOW LEVEL UPSLOPE FLOW ACROSS SE PLAINS. MAIN QUESTION EACH DAY WILL BE WHETHER SOUTHEAST PLAINS WILL BE TOO CAPPED FOR CONVECTION. WITH UPSLOPE FLOW ACROSS SOUTHEAST PLAINS...EXPECT SCATTERED CONVECTION TO DEVELOP ACROSS SOUTHEAST MOUNTAINS EACH AFTERNOON...THEN MOVE INTO THE ADJACENT PLAINS BY LATE AFTERNOON/EARLY EVENING. HAVE COOLED OFF GRIDS A FEW DEGREES BOTH DAYS ACROSS THE SE...BUT MAY NOT HAVE GONE COLD ENOUGH IF 700 TEMPS OF +4 TO +6C VERIFIES. AS THUNDERSTORMS MOVE FURTHER EASTWARD INTO COOLER/MORE STABLE AIR...THEY SHOULD DECREASE IN STRENGTH. GOING GRIDS HAVE 30/20 POPS...WITH HIGHEST POPS ALONG THE SOUTHEAST MOUNTAINS...WHICH CAPTURES THIS SCENARIO WELL. SATURDAY THROUGH MONDAY...ANOTHER SHORTWAVE MOVES ACROSS AREA FOR SATURDAY...THEN FLAT UPPER RIDGE RETURNS BY MONDAY. WITH UPSLOPE FLOW CONTINUING ACROSS SOUTHEAST PLAINS...ISOLATED TO SCATTERED POPS LOOK REASONABLE. BY MONDAY...LOW LEVEL FLOW BECOMES MORE WESTERLY WITH DRIER AND WARMER TEMPS. STILL CANT RULE OUT AN ISOLATED AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS. -KT .PUB...NONE.
COZ058>089-093>099-031300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1156 AM MDT MON JUN 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN ESPECIALLY IN THE PIKES PEAK REGION AND THEN MOVE ONTO THE ADJACENT PLAINS. ONE OR TWO OF THOSE THUNDERSTORMS WILL DEVELOP INTO SEVERE THUNDERSTORMS THAT WILL PRODUCE HAIL AROUND ONE INCH IN DIAMETER AND WIND GUSTS NEAR 60 MPH. THE STORMS WILL MOVE FROM NORTHWEST TO SOUTHEAST AT SPEEDS OF 15 TO 25 MPH. AT MIDDAY THE BEST INSTABILITY AND MOISTURE WAS OVER THE PIKES PEAK REGION AND SOUTH ALONG THE I-25 CORRIDOR. A SHORT WAVE WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND WILL HELP TO ENHANCE THUNDERSTORM DEVELOPMENT. TIMING OF THE SHORTWAVE IS DIFFICULT BUT THE SHORTWAVE IS EXPECTED TO MOVE ACROSS THE AREA DURING THE LATE AFTERNOON AND EVENING AND THAT IS THE MOST LIKELY TIME PERIOD FOR SEVERE THUNDERSTORM DEVELOPMENT. AS DRIER AIR MOVES IN ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS...AS WELL AS THE UPPER ARKANSAS AND SAN LUIS VALLEYS...ISOLATED HIGH BASED STORMS WILL BE POSSIBLE...WITH MAINLY GUSTY WINDS EXPECTED NEAR ANY STORMS WHICH DO DEVELOP. WITH MANY RIVERS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO... ESPECIALLY THE ARKANSAS RIVER...EXPERIENCING HIGH AND FAST FLOWS DUE TO SNOW MELT...PEOPLE ARE URGED TO USE CAUTION AND STAY TUNED TO THE LATEST WEATHER UPDATES...WHEN PLANNING USE ON AND ALONG AREA RIVERS AND STREAMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THROUGH SUNDAY...WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. ABUNDANT LOW LEVEL MOISTURE AND INCREASING WINDS ALOFT WILL CONTINUE THE THREAT OF STRONG TO SEVERE STORMS OVER THE EASTERN MOUNTAINS AND PLAINS...WITH THE GREATEST THREAT OF SEVERE WEATHER OCCURRING ON TUESDAY AND WEDNESDAY...AS A SERIES OF COLD FRONTS MOVE SOUTH ACROSS EASTERN COLORADO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 2 PM FOR THE PIKES PEAK REGION...INCLUDING THE COLORADO SPRINGS AREA...THE SANGRE DE CRISTO AND WET MOUNTAINS AND ADJACENT PLAINS.
The Pueblo radar (KPUX), 160 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364919, 5364920, 5364921, 5364922, 5364923.